New to this, need help with sleeping

Discussion in 'Introduce Yourself' started by patty, Dec 8, 2013.

tinnitus forum
    1. patty

      patty Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/2013
      Hello all. I was just recently diagnosed with T on Dec 5, 2013. I first noticed something amiss right before Halloween. I got this buzzing in my left ear that left me unable to get any real sleep. I went to my doctor and he looked into my ear and said I have fluid and a concave eardrum. He gave me Flonase and set it could be allergies. After 2 weeks, I started feeling sick like I was coming down with something, and the ear was still ringing. The doctor looked into my left ear and this time said it looked a little better, but a had a temperature and probably had an ear infection. Well after the week of Cipro the infection cleared, but still I had the ringing.
      Went back and got diagnosed with T a few days ago.

      I have a huge problem with sleeping. During the day I really don't notice it much. If I could just sleep I can manage it ok. I was trying Benedryl and that helped some at first, but now it might be making me hyper (not sure). Last night I did not even sleep one hour. My first visit to the ENT is tomorrow, and want to try some good meds for this. A doctor posted on the forum that he uses Lorazepam with melatonin and benedryl. My doctor gave me some buspirone today for anxiety (my husband called). What meds work best for sleeping with T? Thanks everyone in advance.
       
    2. Riikka

      Riikka Member

      Location:
      Finland
      Tinnitus Since:
      09/2007
      Hello Patty, in the beginning before getting used to the tinnitus sound it can be quite challenging to sleep. Also the anxiety reaction towards the tinnitus doesn't help with the sleeping. One important thing to improve the sleeping is to reduce the stress reaction that otherwise keeps you from sleeping. You should also try all kind of non-medical things that could help you with that. I am using low background noise all night (birds singing or river sound) to keep me distracted from the tinnitus and it makes me feel more relaxed. You can also try a fan, white noise, some relaxing music..

      What comes to the medication to help with sleeping, I have learned that there is no one medication that helps everyone. Some people feel melatonin helps them or herbal valerian (it has a more subtle effect). For some people an antidepressant in small doses (for example Remeron) helps. Then there are the sleeping pills, etc.

      You probably just have to try one product at a time and see if it helps. For me Remeron usually works well and it seems to have few side effects. When my tinnitus is very bad then I might need some other medications additionally to that.
       
    3. patty

      patty Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/2013
      Thanks for the info Carlo. I tried white noise, and tonight I will try the beach waves music I downloaded. It has a nice relaxing sound. I will mention Remeron to the ENT, and try some melatonin too. Looking forward to sleep. Thanks again, Patty.
       
    4. patty

      patty Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/2013
      I mean thank you Rikka. I'm just a bit out of it with zero sleep. patty
       
    5. Dan Turner
      Transparent

      Dan Turner Member

      Location:
      Conyers, Georgia
      Tinnitus Since:
      1999

      I used Nortriptyline from the 1st to 8th year.....I probably could have discontinued after the first couple of years, but the sleep was very welcome and no matter the length of time...the next morning was like a full 8 hours. Nortriptyline is an anti-depressant that was the drug of choice for Tinnitus at one time. My use was a single dose of pretty low value at night...but the anti-depressant obviously did wonders while asleep (a personal opinion...but also my own observation of results).

      Be sure your doc checks the contraindication for any med as too many of them will present Tinnitus as a side effect.

      Good luck....and just keep thinking positive thoughts. Some ear infections that trigger Tinnitus bring it about due to swelling and inverse pressure that causes tissues to swell and press upon nerve laden tissues...or the aural nerve itself. Many folks simply wake up without Tinnitus...but ear infection issues may take a few months (I had a condition called "glue ear" that took six months).

      Keep that hope up and keep mental tabs on the sound/noise audio level; pitch or just the type of tone itself.

      Dan
       
    6. patty

      patty Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/2013
      Thanks for responding. I had my first ENT visit and it did not go well. He did not offer any real treatment options accept for the listening to nice sounds, etc. which I am doing. My primary doctor gave me burspirone for anxiety which helped with that, but tonite I am still up. I felt badly today at the ENT because when I mentioned Klomatan (spelling?) he acted like I was a someone looking to score. My primary doctory mentioned Klomatan but he is kind of reluctant to put me on it because of the addictive qualities. I don't really want to take it but I must sleep somehow. I do not currently take any meds, so do you think I should try Nortriptalene. My doc would probably give me that if I asked. Doesn't it take a while to work though? What dose did you use?
       
    7. Golly
      Bookworm

      Golly Member Benefactor Team Awareness Team Research

      Location:
      New York City
      Tinnitus Since:
      01/2011
      I notice that no one has chimed in, so I'll give the best answer that I can. Nortriptyline---which I have never taken---is an older tricyclic antidepressant with sedation as a side effect. In some studies, it has been shown to help people with tinnitus, although I am not sure in what capacity. As far as a sleep aid, I imagine that it will work right away. I am basing this on my own experience with its cousin Amitriptyline, which I used to take at the very low dose of 10mg to ensure a nice sleep.

      While I am at it, I will mention that I currently take low doses of Mirtazapine (kind of like a newer generation of Amitriptyline). It's a "cleaner" drug that also grants a terrific sleep. Both Amitriptyline (Elavil) and Mirtazapine (Remeron) work immediately as a sleep aid. As antidepressants, however, you need to build them up in your system for several weeks. Discuss these options with your doctor.

      -Golly
       
    8. patty

      patty Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/2013
      Thank you.
       
    9. stevek

      stevek Member

      Tinnitus Since:
      06/2013
      Mirtazapine at very low doses - ie one quarter of a tablet to start (3.75mg), works really well for sleeping, but made me a bit drowsy for probably around 14hrs. I find that valerian (eg blackmores sleep aid) is good, and less sedating the next day. Sedating antihistamines also work ok.
       
    10. Golly
      Bookworm

      Golly Member Benefactor Team Awareness Team Research

      Location:
      New York City
      Tinnitus Since:
      01/2011
      Indeed, Mirtazapine can make you drowsy the following day, especially at low doses (15mg and less). If taken regularly, however, this effect subsides considerably.

      -Golly
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.